Skip to main content
eScholarship
Open Access Publications from the University of California

An update in drug-induced subacute cutaneous lupus erythematosus

  • Author(s): Michaelis, Timothy C
  • Sontheimer, Richard D
  • Lowe, Garrett C
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Background: It has been over three decades sincethe first report of drug-induced subacute cutaneouslupus erythematosus (DI-SCLE) was described. Withan increasing variety of implicated drugs and thepotential for publication bias, we must consider: 1) hasthere been a change in drugs most often reported inDI-SCLE over time, and, 2) if so, of which drugs shouldclinicians be most suspicious in the setting of possibleDI-SCLE?Objective: To determine which drug(s) present thehighest risk for inducing DI-SCLE.Methods: The PubMed database was queried forreports of DI-SCLE from August, 2009 until May,2016. Cases reported in the English language wereorganized by drug class and compared with theresults of our previous review.Results: From 55 selected publications, 95 qualifiedreports of DI-SCLE were identified. With theexception of a population-based study from Sweden,all other reports of DI-SCLE appeared as case reportsor small case series. Cases associated with protonpump inhibitors relative to all other medicationswere increased by 34.1%. Reports associated withantihypertensive and antifungal medicationsdecreased by 28.9% and 22.4%, respectively duringthis timeframe. The majority of new reports wereassociated with drugs not previously described.Greater than 70% of reports since August, 2009 werefrom European countries.Conclusions: The number of drugs associated withDI-SCLE is increasing. However, a form of publicationbias has likely contributed to this shift in reporting.There is a need for additional large, populationbasedstudies in this area.

Main Content
Current View